Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 191, NWS La Crosse, WI

June 27, 1998Fayette County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 27, 1998, 11:55 PM CDT for Fayette County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 1998, 11:55 PM CDT (04:55 UTC)
Expired
Jun 28, 1998, 12:45 AM CDT
In force
50 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Fayette County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 7:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4171 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 280456
SVRLSE
IAC065-280545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1155 PM CDT SAT JUN 27 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN NORTHEASTERN IOWA

* UNTIL 1245 AM CDT

* AT 1153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 20 MILES NORTHEAST OF WATERLOO... MOVING
  EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OELWEIN AT 1210 AM
  WESTGATE AT 1210 AM
  ARLINGTON AT 1230 AM

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONAL|LY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

TODD^2

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:50 PM CDT, 9 hours 5 minutes earlier.

Area forecast discussion, Jun 27, 2:50 PM CDT, 9 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
250 PM CDT SAT JUN 27 1998

FORECAST CONCERNS TONIGHT...SHRA/TSRA CHANCES/TIMING...FLASH FLOOD
POTENTIAL....

18Z SURFACE ANALYSIS HAD A NEARLY STATIONARY FRONTAL BOUNDARY NEAR THE
WI/IL...MN/IA BORDERS.  LOW LEVEL CONVERGENCE/LIFT OVER THE WEST END OF
THE BOUNDARY ALREADY TRIGGERED TSRA OVER SOUTHWEST MN EARLIER THIS
AFTERNOON.  AIRMASS REMAINS CAPPED OVER THE AREA THIS AFTERNOON...WITH
MOISTURE AND EXTREME INSTABILITY POOLING ALONG AND SOUTH OF THE
BOUNDARY IN IA.  PER 18Z GOES SOUNDER INFO...CAPES OF 3500-500 J/KG
INDICATED ALONG/SOUTH OF THE BOUNDARY.

12Z MODELS INDICATING SITUATION LIKELY TO PLAY OUT SIMILAR TO LAST
NIGHT.  INITIAL CONVECTION AGAIN LIKELY TO FIRE NEAR THE MN/SD BORDER IN
THE AREA OF BEST LOW LEVEL COVERGENCE.  CONVECTION TO THEN DEVELOP/MOVE
EAST ALONG THE BOUNDARY AS THE LOW LEVEL JET INCREASES AND PUSHES THE
POOLED MOISTURE IN IA OVER THE FRONTAL BOUNDARY.  WEAK VORT LOBE AND
SHOT OF Q-G FORCING TO SWING ACROSS THE AREA TONIGHT AS WELL. APPEARS
MAIN FLASH FLOOD THREAT AREA HAS SHIFTED A BIT FURTHER SOUTH FOR
TONIGHT.  WITH THE EXTREME INSTABILITY AND A WEAKER LOW LEVEL JET...TSRA
LIKELY TO BE CLOSER TO THE BOUNDARY.

FLASH FLOOD GUIDANCE VALUES QUITE LOW ACROSS ALL OF THE FORECAST AREA.
PW/S OF 1.5 TO 2.0 IN THE AIRMASS TO BE PUSHED OVER THE BOUNDARY THIS
EVENING.  WITH ONGOING FLOODING FOR PORTIONS OF THE AREA AND HIGH
POTENIAL FOR MORE HEAVY RAIN ACROSS MUCH OF THE AREA DURING THE EVENING
AND OVERNIGHT HOURS...POSTING A FLASH FLOOD WATCH FOR MOST OF THE
FORECAST AREA WARRENTED AGAIN TONIGHT.

PREFER HIGHER NGM-FWC POPS AND ETA GRIDPOINT QPF GUIDANCE OVER AVN-FAN
POPS.  PREFER FWC/FAN TEMPS OVER WARMER ETA 2M GRIDPOINT TEMPS.  COOLER
FWC/FAN DID BETTER FRI NIGHT...ESPECIALLY IN TSRA AREAS.

RRS

In the hours before

Local storm report, Jun 27, 11:13 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1113 PM CDT SAT JUN 27 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    AUSTIN                    MN   WIND DAMAGE
06/27/98   MOWER                          ALL BUT ONE AIRPORT HANGER
                                          BLOWN DOWN

0700 PM    AUSTIN                    MN   WIND DAMAGE
06/27/98   MOWER                          STRUCTURAL DAMAGE

0741 PM    1 SW STEWARTVILLE         MN   .88 INCH HAIL
06/27/98   OLMSTED

0745 PM    BYRON                     MN   FLOODING
06/27/98   OLMSTED                        STREET FLOODING

0750 PM    SPRING VALLEY             MN   80 MPH WIND GUST
06/27/98   FILLMORE

0750 PM    OSTRANDER                 MN   80 MPH WIND GUST
06/27/98   FILLMORE

0751 PM    PLAINVIEW                 MN   70 MPH WIND GUST
06/27/98   WABASHA

0756 PM    DOVER                     MN   60 MPH WIND GUST
06/27/98   OLMSTED

0801 PM    DOVER                     MN   80 MPH WIND GUST
06/27/98   OLMSTED

0801 PM    DOVER                     MN   WIND DAMAGE
06/27/98   OLMSTED                        TREES DOWN

0810 PM    UTICA                     MN   65 MPH WIND GUST
06/27/98   WINONA

0813 PM    CHATFIELD                 MN   80 MPH WIND GUST
06/27/98   FILLMORE

0814 PM    STOCKTON                  MN   70 MPH WIND GUST
06/27/98   WINONA

0814 PM    LEWISTON                  MN   WIND DAMAGE
06/27/98   WINONA                         TREES DOWN STRUCTURAL
                                          DAMAGE

0816 PM    1 W FLOYD                 IA   70 MPH WIND GUST
06/27/98   FLOYD

0818 PM    WINONA AIRPORT            MN   90 MPH WIND GUST
06/27/98   WINONA

0818 PM    WINONA                    MN   WIND DAMAGE
06/27/98   WINONA                         TREES DOWN

0822 PM    PRESTON                   MN   60 MPH WIND GUST
06/27/98   FILLMORE

0822 PM    PRESTON                   MN   WIND DAMAGE
06/27/98   FILLMORE                       TREES DOWN

0827 PM    COCHRANE                  WI   WIND DAMAGE
06/27/98   BUFFALO                        TREES DOWN

NELSON
Special weather statement, Jun 27, 11:20 PM CDT, 35 minutes before
WIZ017-029-032>034-280700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1120 PM CDT SAT JUN 27 1998

...SEVERE THUNDERSTORM WATCH CANCELLED FOR A PORTION OF NORTH CENTRAL
AND WEST CENTRAL WISCONSIN NORTH OF LA CROSSE...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...BUFFALO...TREMPEALEAU...JACKSON...CLARK AND TAYLOR COUNTY.

THOMPSON
Special weather statement, Jun 27, 11:20 PM CDT, 35 minutes before
WIZ017-029-032>034-280700-

SPECIAL WEATHER STATEMENT...CORRECTED FOR TORNADO WATCH CANCELLED
NATIONAL WEATHER SERVICE LA CROSSE WI
1120 PM CDT SAT JUN 27 1998

...TORNADO WATCH CANCELLED FOR A PORTION OF NORTH CENTRAL AND WEST
CENTRAL WISCONSIN NORTH OF LA CROSSE...

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...BUFFALO...TREMPEALEAU...JACKSON...CLARK AND TAYLOR COUNTY.

THOMPSON
Special weather statement, Jun 27, 11:20 PM CDT, 35 minutes before
WIZ017-029-032>034-280700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1120 PM CDT SAT JUN 27 1998

...SEVERE THUNDERSTORM WATCH CANCELLED FOR A PORTION OF NORTH CENTRAL
AND WEST CENTRAL WISCONSIN NORTH OF LA CROSSE...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...BUFFALO...TREMPEALEAU...JACKSON...CLARK AND TAYLOR COUNTY.

THOMPSON
Special weather statement, Jun 27, 11:20 PM CDT, 35 minutes before
WIZ017-029-032>034-280700-

SPECIAL WEATHER STATEMENT...CORRECTED FOR TORNADO WATCH CANCELLED
NATIONAL WEATHER SERVICE LA CROSSE WI
1120 PM CDT SAT JUN 27 1998

...TORNADO WATCH CANCELLED FOR A PORTION OF NORTH CENTRAL AND WEST
CENTRAL WISCONSIN NORTH OF LA CROSSE...

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...BUFFALO...TREMPEALEAU...JACKSON...CLARK AND TAYLOR COUNTY.

THOMPSON
Local storm report, Jun 27, 11:36 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1136 PM CDT SAT JUN 27 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    RACINE                    MN   WIND DAMAGE
06/27/98   MOWER                          NUMEROUS TREES DOWN

0755 PM    BUFFALO CITY              WI   WIND DAMAGE
06/27/98   BUFFALO                        NUMEROUS TREES DOWN

0755 PM    COCHRANE                  WI   WIND DAMAGE
06/27/98   BUFFALO                        NUMEROUS TREES DOWN

0755 PM    FOUNTAIN CITY             WI   WIND DAMAGE
06/27/98   BUFFALO                        NUMEROUS TREES DOWN

0755 PM    HARMONY                   MN   70 MPH WIND GUST
06/27/98   FILLMORE

0800 PM    HARMONY                   MN   FLOODING
06/27/98   FILLMORE                       STREET FLOODING

0825 PM    TREMPEALEAU               WI   70 MPH WIND GUST
06/27/98   TREMPEALEAU

0830 PM    ARCADIA                   WI   70 MPH WIND GUST
06/27/98   TREMPEALEAU

0845 PM    LA CROSSE NWSO            WI   62 MPH WIND GUST
06/27/98   LA CROSSE

0856 PM    LA CROSSE                 WI   FLOODING
06/27/98   LA CROSSE                      STREET FLOODING

0856 PM    STODDARD                  WI   WIND DAMAGE
06/27/98   VERNON                         SEVERAL TREES DOWN

0900 PM    DECORAH                   IA   FLOODING
06/27/98   WINNESHIEK                     STREET FLOODING

0915 PM    BURR OAK                  IA   WIND DAMAGE
06/27/98   WINNESHIEK                     TREES DOWN

0915 PM    DECORAH                   IA   WIND DAMAGE
06/27/98   WINNESHIEK                     TREES DOWN

0924 PM    NEW HAMPTON               IA   FLOODING
06/27/98   CHICKASAW                      STREET FLOODING

0936 PM    FOUR CORNERS              WI   90 MPH WIND GUST
06/27/98   MONROE

0936 PM    FOUR CORNERS              WI   WIND DAMAGE
06/27/98   MONROE                         TREES DOWN

0940 PM    TOMAH                     WI   80 MPH WIND GUST
06/27/98   MONROE

0945 PM    MAUSTON                   WI   WIND DAMAGE
06/27/98   JUNEAU                         TREES DOWN

0945 PM    ELROY                     WI   75 MPH WIND GUST
06/27/98   JUNEAU

NELSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:17 PM CDTSevere Thunderstorm WarningARXFloyd, Mitchell73 min
Jun 27, 7:32 PM CDTSevere Thunderstorm WarningARXHoward58 min
Jun 27, 7:53 PM CDTSevere Thunderstorm WarningARXChickasaw, Winneshiek82 min
Jun 27, 8:07 PM CDTTornado WarningARXHoward, Winneshiek53 min
Jun 27, 8:21 PM CDTSevere Thunderstorm WarningARXAllamakee69 min
Jun 27, 8:25 PM CDTSevere Thunderstorm WarningARXFloyd65 min
Jun 27, 8:55 PM CDTSevere Thunderstorm WarningARXWinneshiek35 min
Jun 27, 9:28 PM CDTSevere Thunderstorm WarningARXAllamakee62 min
Jun 27, 9:31 PM CDTSevere Thunderstorm WarningARXChickasaw, Floyd74 min
Jun 27, 10:03 PM CDTFlash Flood WarningARXChickasaw, Floyd4 hr
Jun 27, 10:03 PM CDTFlash Flood WarningARXAllamakee, Winneshiek4 hr
Jun 27, 10:16 PM CDTFlash Flood WarningARXHoward4 hr
Jun 27, 10:51 PM CDTSevere Thunderstorm WarningARXFayette, Winneshiek54 min
Jun 28, 1:56 AM CDTFlash Flood WarningARXChickasaw, Floyd, Howard, Winneshiek8 hr
Jun 28, 1:56 AM CDTFlash Flood WarningARXAllamakee8 hr
Jun 28, 9:50 AM CDTFlash Flood WarningARXAllamakee, Chickasaw, Howard, Winneshiek4 hr
Jun 28, 9:50 AM CDTFlash Flood WarningARXFloyd4 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.